Alert archive / South Dakota / Winter Storm Warnings in 2016
Winter Storm Warning 3, NWS Rapid City, SD
NWS Rapid City, SD issued this winter storm warning at Apr 26, 2016, 3:32 AM MDT for 4 counties in South Dakota; Campbell County, Crook County, Weston County, Wyoming. It took effect at Apr 26, 2016, 6:00 AM MDT. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 26, 2016, 3:32 AM MDT (09:32 UTC)
- In effect from
- Apr 26, 2016, 6:00 AM MDT
- Expired
- Apr 27, 2016, 1:03 AM MDT
- In force
- 19 hr
- Issued by
- NWS Rapid City, SD
Counties Custer County, SD, Lawrence County, SD, Meade County, SD, Pennington County, SD, Campbell County, WY, Crook County, WY, Weston County, WY
The radar
The Rapid City radar (KUDX), 88 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this winter storm warning went out at Apr 25, 11:33 PM MDT, 3 hours 59 minutes earlier.
Area forecast discussion, Apr 25, 11:33 PM MDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1133 PM MDT MON APR 25 2016
.SHORT TERM...THIS EVENING THROUGH TUESDAY NIGHT
ISSUED AT 313 PM MDT MON APR 25 2016
WATER VAPOR SHOWS NEXT UPPER LEVEL LOW ROTATING UP INTO
SOUTHWESTERN NEVADA WITH STRONG 80KT JET STREAK ROUNDING BASE OF
TROUGH ENTERING SOUTHWEST COLORADO. MODELS IN FAIRLY GOOD AGREEMENT
WITH THIS FEATURE AS IT MOVES OUT OVER THE ROCKIES AND EVENTUALLY
OUT OVER NEBRASKA TUESDAY INTO WEDNESDAY.
THIS EVENING THROUGH TONIGHT...TEMPERATURES HAVE STRUGGLED TO WARM
IN AREAS OF PERSISTENT CLOUD COVER. 20Z TEMPERATURES ARE IN THE MID-
40S GENERALLY ALONG AND NORTH OF I-90 WITH LOW TO MID-50S SOUTH OF I-
90. WINDS ARE OUT OF THE NORTHWEST AT 15-20MPH. TEMPERATURES WILL
DROP DOWN INTO THE LOW TO MID-30S TONIGHT. AS UPPER LEVEL LSA
APPROACHES FROM SOUTH/SOUTHWEST AND PVA INCREASES AS UPPER LOW
APPROACHES... RAIN CHANCES WILL INCREASE BEGINNING IN NORTHEASTERN
WYOMING AND SOUTHWESTER SOUTH DAKOTA AND SPREAD TO THE NORTHEAST
THROUGH THE NIGHT. ISENTROPIC ASCENT WILL ALLOW FOR PLENTY OF
MOISTURE AS SURFACE LOW DEVELOPS OVER WESTERN KS/NE. TEMPERATURES
TONIGHT SHOULD BE COLD ENOUGH FOR SNOW IN THE HIGHER ELEVATIONS OF
THE BLACK HILLS AND AT LEAST A MIX OF SNOW AND RAIN OVER NORTHEAST
WYOMING AND THE FOOTHILLS. A FEW INCHES MAY ACCUMULATE IN THE
HIGHER ELEVATIONS.
TUESDAY MORNING THROUGH TUESDAY EVENING... RAIN WILL OVERSPREAD MOST
OF THE AREA BY TUESDAY MORNING...WITH SNOW OR A MIX OF RAIN AND SNOW
IN THE HIGHER ELEVATIONS. AS SURFACE LOW MOVES NORTHEASTWARD...A
WARM FRONT WILL NUDGE UP INTO SOUTH CENTRAL SOUTH DAKOTA. THIS WILL
BE WHERE THE BEST THETA-E ADVECTION WILL OCCUR LEADING TO SOME
INSTABILITY. THE 12Z NAM SUGGEST AN AXIS OF 1000 - 2000 J/KG MUCAPE
RESULTING FROM STEEP MID-LEVEL LAPS RATES EXTENDING INTO TODD AND
TRIPP COUNTIES AND AS FAR WEST AS BENNETT AND JACKSON COUNTIES.
SHEAR VALUES WILL BE QUITE HIGH ALONG THIS BOUNDARY...WITH 40-50KT 0-
6KM VALUES COMMON. IF NAM PANS OUT... A FEW STRONG THUNDERSTORMS
COULD BE EMBEDDED IN THE MAIN SHIELD OF WIDESPREAD RAIN TOMORROW
AFTERNOON THROUGH THE EVENING AROUND SOUTH CENTRAL SOUTH DAKOTA.
OTHER MODELS INDICATE THIS BOUNDARY MAY BE FURTHER EAST AND SOUTH...
REDUCING INSTABILITY CONSIDERABLY. FOR NOW JUST ADDED A SLIGHT
CHANCE FOR EMBEDDED THUNDER IN THESE AREAS. AS THE SURFACE LOW MOVES
INTO NORTHERN KS / SOUTHERN NEBRASKA... OTHERWISE RAIN WILL BE
WIDESPREAD THROUGHOUT THE DAY ACROSS MOST OF THE AREA. EASTERLY
WINDS COULD ADD SOME UPSLOPE ENHANCEMENT OVER EASTERN SLOPES OF
BLACK HILLS AND ADJACENT PLAINS.
TUESDAY EVENING THROUGH TUESDAY NIGHT...MOISTURE WILL CONTINUE TO
WRAP AROUND THEN NORTH SIDE OF LOW INTO WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING ALONG DEFORMATION ZONE...PROLONGING THE
WIDESPREAD RAIN. ADDITIONALLY... COLDER AIR WILL BEGIN TO FILTER
IN AS WINDS BECOME MORE NORTHERLY AND WITH ANY WET BULB EFFECTS...AT
THIS TIME WE EXPECT RAIN TO TRANSITION TO SNOW OVER MOST OF
NORTHEAST WYOMING AND THE BLACK HILLS TUESDAY NIGHT INTO WEDNESDAY
MORNING. A RAIN SNOW MIX CAN BE EXPECTED ALONG THE FOOTHILLS AND
ADJACENT PLAINS. SEVERAL INCHES OF SNOW COULD ACCUMULATE OVER
THESE AREAS SO HAVE ADDED A WINTER STORM WATCH OVER ALL OF
NORTHEASTERN WYOMING IN ADDITION TO THE WATCH OVER THE BLACK
HILLS. WINDS SHOULD STILL HAVE EASTERLY COMPONENT.. SO EXPECT SOME
UPSLOPE ENHANCEMENT... ESPECIALLY OVER NORTHEAST SLOPES.
.LONG TERM...WEDNESDAY THROUGH MONDAY
ISSUED AT 313 PM MDT MON APR 25 2016
ACTIVE PATTERN EXPECTED THROUGH NEXT WEEKEND.
AFOREMENTIONED UPPER LOW WILL SPIN OVER NE WEDNESDAY AS IT SLOWLY
FILLS...ELONGATES...AND WEAKENS THROUGH WEDNESDAY NIGHT. DEFORMATION
ZONE PRECIPITATION SHOULD BE GOING STRONG WEDNESDAY MORNING WITH
STRONG MOIST CONVEYOR BELT...BUT THAT DISSIPATES MARKEDLY BY
WEDNESDAY EVENING AND THUS PRECIPITATION RATES SHOULD FALL OFF.
HEAVY SNOW TOTALS ARE POSSIBLE BY 00Z THURSDAY WITH WINTER STORM
WATCH COVERING THOSE AREAS...BUT SNOWFALL WILL BE HIGHLY DEPENDENT
ON COLD AIR GENERATION DUE TO DYNAMIC COOLING...ESPECIALLY
ON THE PLAINS. TEMPERATURES WILL BE WELL BELOW NORMAL.
NEXT UPPER LOW PUSHES INTO THE CENTRAL/SOUTHERN PLAINS FRIDAY INTO
SATURDAY WITH ANOTHER ROUND OF PRECIPITATION GIVEN AMPLE MOISTURE
AND JET DYNAMICS. HOWEVER...DOESN/T LOOK AS STRONG/COLD AS MID-WEEK
SYSTEM...SO CONFINED FROZEN PRECIPITATION TO A MAINLY DIURNAL CYCLE.
THIS SYSTEM FILLS/WEAKENS OVER SD/NE BY SUNDAY. TEMPERATURES WILL BE
10-20F BELOW NORMAL.
&&
.AVIATION...FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT
ISSUED AT 1131 PM MDT MON APR 25 2016
FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING
ISSUED AT 313 PM MDT MON APR 25 2016
CONDITIONS WILL DETERIORATE OVERNIGHT WITH WIDESPREAD IFR
CIGS/VSBYS. -RASN WILL CONTINUING THROUGH TUESDAY NIGHT WITH
LOCAL LIFR CONDITIONS OVER THE HIGHER ELEVATIONS WITH ST/FG.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WATCH FROM 6 AM MDT TUESDAY THROUGH WEDNESDAY
AFTERNOON FOR SDZ024-028-029.
WY...WINTER STORM WATCH FROM 6 AM MDT TUESDAY THROUGH WEDNESDAY
AFTERNOON FOR WYZ057.
WINTER STORM WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY
AFTERNOON FOR WYZ054>056-058.
&&
SHORT TERM...WARD
LONG TERM...HELGESON
AVIATION...10Hazardous weather outlook, Apr 25, 3:42 PM MDT, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 342 PM MDT MON APR 25 2016 SDZ001-002-012>014-025>027-030>032-041>044-046-047-049-072>074- WYZ054>056-058-071-261300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN FOOT HILLS-RAPID CITY-SOUTHERN FOOT HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER- OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP- STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- HERMOSA FOOT HILLS-NORTHERN CAMBELL-SOUTHERN CAMPBELL- WESTERN CROOK-WESTON-NORTHEASTERN CROOK- 342 PM MDT MON APR 25 2016 /442 PM CDT MON APR 25 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...AND NORTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER STRONG UPPER LEVEL WEATHER SYSTEM WILL CROSS THE NORTHERN PLAINS TUESDAY INTO WEDNESDAY...BRINGING ADDITIONAL PRECIPITATION TO THE AREA. 1 TO 2 INCHES OF LIQUID EQUIVALENT PRECIPITATION WILL FALL. ISOLATED THUNDERSTORMS ARE POSSIBLE OVER SOUTH CENTRAL SOUTH DAKOTA TUESDAY INTO WEDNESDAY MORNING. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ024-028-029-WYZ057-261300- NORTHERN BLACK HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- WYOMING BLACK HILLS- 342 PM MDT MON APR 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS OF SOUTH DAKOTA...AND NORTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER STRONG UPPER LEVEL WEATHER SYSTEM WILL CROSS THE NORTHERN PLAINS TUESDAY INTO WEDNESDAY...BRINGING ADDITIONAL PRECIPITATION TO THE AREA. IT MAY BE COLD ENOUGH ACROSS THE HIGHER ELEVATIONS OF THE BLACK HILLS AND NORTHEAST WYOMING FOR SIX INCHES OR MORE OF SNOW TO ACCUMULATE...ESPECIALLY TUESDAY NIGHT AND WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 3:32 AM MDT | Winter Weather Advisory | UNR | Campbell, Crook, Weston | 22 hr |
Nearby
Winter Storm Warnings in South Dakota, 2016Winter Storm Warnings in Wyoming, 2016Every winter storm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.